|Back||Reported Adverse Drug Reaction Cases|
|Clozapine and myocarditis|
Clozapine, marketed in Australia since 1993, is an effective antipsychotic for the management of treatment-resistant schizophrenia. All patients taking clozapine are enrolled in a registry and monitored regularly, primarily to detect the development of neutropenia and agranulocytosis.
A range of cardiac disorders has been associated with the use of clozapine, the most serious being myocarditis and cardiomyopathy. A boxed warning alerting prescribers to these reactions is included in the Product Information for clozapine.
A recent article reviewed 116 cases of suspected myocarditis associated with the use of clozapine that had been reported to ADRAC during 1993-2003.1 In these 116 reports, 78% of patients were male and median age was 30 (range 16-61 years); this compares with 67% males and median age 37 (range not stated) for patients enrolled in one of the Australian clozapine registries.
Twelve of the ADRAC reports (10%) described a fatal outcome; however in 38% of reports the outcome was either unknown or "not yet recovered" at the time of reporting.
Over the period 1993 to 2003, ADRAC received 2782 reports of suspected adverse reactions associated with clozapine use, including 90 reports of cardiomyopathy and 57 reports of NMS. The most commonly-reported reactions were neutropenia (457 reports), pyrexia (276), and tachycardia (259).
Clozapine-associated myocarditis generally develops early after starting treatment, often within the first 28 days (median 17 days in the reports to ADRAC). The initial symptoms may be non-specific, such as tachycardia, fever, and flu-like symptoms. These initial symptoms can overlap considerably with those of other cardiac and non-cardiac conditions, including neuroleptic malignant syndrome (NMS), which may itself be caused by antipsychotics.
Prescribers should be aware that potentially fatal myocarditis may develop early after the commencement of clozapine. Patients who develop persistent tachycardia, arrhythmias, shortness of breath or other signs of heart failure, or unexplained fatigue, chest pain or fever, should be evaluated urgently for the presence of myocarditis. Strong consideration should be given to ceasing clozapine while suspicious symptoms and signs are evaluated. If myocarditis is confirmed, clozapine should be discontinued.Reference
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 3, June 2007
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|